Wisconsin, 2007Flash Flooding and Flooding in Wisconsin, August 18 to 31, 2007
August 18 to 31, 2007 · NWS ARX · 22 events in 5 counties and zones
A warm front lifting northward into Iowa triggered round after round of thunderstorms leading to excessive rainfall across southwest Wisconsin during the evening and overnight hours of August 18-19. Total rainfall amounts of 10 to 15 inches were common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $81 million
- Crop damage
- $2.5 million
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifting northward into Iowa triggered round after round of thunderstorms leading to excessive rainfall across southwest Wisconsin during the evening and overnight hours of August 18-19. Total rainfall amounts of 10 to 15 inches were common. Specific reports from weather observers included 10.12 inches and 9.73 inches in Readstown and Viroqua (Vernon County) respectively. Rain had also fallen earlier in the day. Due to the excessive rainfall, widespread and significant flash flooding occurred. Numerous roads and bridges were washed out, houses collapsed due to mudslides and hundreds of homes had flooded basements. Amazingly, there were no fatalities reported. This was in spite of reports from law enforcement and fire department officials of rescuing people in stranded vehicles. Damage attributed to the heavy rainfall and subsequent flooding was estimated to be in the millions of dollars. Crawford, La Crosse, Richland and Vernon counties were declared federal disaster areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM CST, 5 hours 55 minutes earlier.
Area forecast discussion, Aug 18, 1:45 PM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SAT AUG 18 2007
.SHORT TERM...TONIGHT THROUGH TUESDAY
FORECAST FOCUS IS ON THE EXPECTED RAIN...ALONG WITH HEAVY RAIN AND
THE POSSIBILITY OF FLOODING.
THE 12Z GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH THE PLACEMENT
OF THE WARM FRONT OVER THE NEXT COUPLE DAYS...WHICH WILL BE THE
FOCUS FOR WHERE THE PCPN/HEAVY RAIN POTENTIAL WILL LIE. THIS
BOUNDARY IS SLATED TO MOVE NORTH TODAY...LAYING UP ROUGHLY FROM NEAR
THE IA/MN BORDER INTO NORTHERN ILL TONIGHT...AND THEN SLOWLY SINKS
BACK INTO CENTRAL IA/CENTRAL ILL BY MONDAY MORNING. APPRECIABLE
FRONTOGENETIC RESPONSE THROUGH THE ATMOSPHERE IS INDICATED NORTH OF
THE SFC FRONT...WITH THE CURRENT PCPN LINING UP VERY WELL WITH THE
800:700 MB LAYER. THIS FRONTOGENETIC FORCING DOES SHIFT SOME
NORTH/NORTHEAST TONIGHT...MORE FROM EASTCENTRAL MN INTO CENTRAL WI.
MEANWHILE...THE STRONGEST ISENTROPIC ADVECTION IN THE 850:700 MB
LAYER IS CENTERED MORE ACROSS CENTRAL WI TONIGHT. THE NOSE OF THE
850 MB MOISTURE TRANSPORT ALSO SHIFTS NORTHEAST TONIGHT...MORE
FOCUSED ACROSS NORTHCENTRAL WI..INTO THIS HIGHER THETA-E AIR AND
FRONTOGENETIC LIFT. THE RUC/NAM/LOCAL WRF PLACE THEIR MAIN QPF
WITHIN THIS BETTER FORCING...WHILE THE GFS IS A BIT MORE
SOUTH...MOSTLY ACROSS SOUTHEAST MN/SOUTHERN WI. THIS WOULD SEEM TO
BE AT ODDS WITH WHERE IT PLACES ITS BEST FORCING. BELIEVE THE MAIN
BAND OF RAIN/EMBEDDED THUNDERSTORMS WILL SHIFT A BIT NORTH TONIGHT.
SOUTH OF THERE THOUGH...STILL EXPECT SHOWERS/STORMS TO
DEVELOP...ALTHOUGH MORE CONVECTIVE IN NATURE THAN TO THE NORTH. GOOD
850:700 MB QG CONVERGENCE...THE VICINITY OF THE SFC FRONT...STRONG
LOW LEVEL THERMAL GRADIENT...AND ELEVATED CAPES/S AROUND 750 J/KG
JUST NORTH OF THE SFC FRONT SHOULD HELP IN THAT DEVELOPMENT. SFC
PW/S ARE STILL IN EXCESS OF 2 INCHES...WHICH KEEPS HEAVY RAIN IN THE
PICTURE. HOWEVER...LOCATIONS TO THE NORTH HAVE BEEN MUCH DRIER AND
CAN TAKE A CONSIDERABLE AMOUNT OF RAIN...GENERALLY 3 OR MORE INCHES
IN 1 TO 3 HOURS. SOUTH THOUGH...VALUES GENERALLY RANGE FROM 1-2
INCHES. ANY CONVECTIVE DOWNPOURS COULD PRODUCE 1 TO 2 INCHES PER
HOUR RAIN RATES. SO...WILL EXTEND THE FLASH WATCH THROUGH 4 AM.
WILL NOT ADD OR REMOVE ANY COUNTIES FROM THE WATCH FOR NOW.
ON SUNDAY...A WEAK RIPPLE ALONG THE 500 MB FLOW WILL TRACK EAST
FROM THE CENTRAL PLAINS TO ACROSS IA/ILL. THIS WILL WORK WITH THE
PERSISTENT WARM FRONT AND FRONTOGENETIC FORCING TO CONTINUE PRODUCE
RAIN AND THUNDERSTORMS...MOSTLY ALONG AND NORTH OF THE SFC FRONT.
THIS WILL PERSIST SUNDAY NIGHT. AGAIN...SFC PW/S AROUND 2 INCHES
WILL CONTINUE THE THREAT FOR HEAVY RAIN...AND THE THE CURRENT WATCH
COULD BE EXTENDED...OR PERHAPS A DIFFERENT WATCH WILL BE NEEDED FOR
LATER IN THE DAY SUNDAY...AS A RESULT.
FOR MONDAY...THE SUN NIGHT PCPN SHOULD SHIFT EAST...BUT THAT WARM
FRONT WILL STILL BE TO THE SOUTH...WITH NOW A COLD FRONT APPROACHING
THE UPPER MISSISSIPPI RIVER VALLEY FROM THE NORTHERN PLAINS. THE
CHANCE FOR SHOWERS/STORM DEVELOPMENT AROUND THE WARM FRONT WILL
CONTINUE. MEANWHILE...THE COLD FRONT LOOKS TO MOVE IN ON
TUESDAY...WITH YET MORE SHOWERS AND STORMS PROBABLE.
OVERALL...THE WET AND UNSETTLED PATTERN WILL CONTINUE INTO MON/TUES.
THE MODELS ARE TRENDING TOWARD SIMILAR SOLUTIONS...BUT STILL HAVE
DIFFERENCES IN THEIR QPF. HAVE OPTED TO GO WITH WHERE THE BEST
FORCING LIES RATHER THAN WHERE THE MODELS PAINT THEIR QPF. WHILE THE
POSITIONING OF THE WARM FRONT IS THE FOCUS FOR THE RAIN...VARIOUS
OTHER WEATHER FEATURES //SHORTWAVES...850 MB JET/MOISTURE
TRANSPORT...ETC// WILL PLAY THEIR ROLES...AND MUCK UP THE OVERALL
PICTURE A BIT. THE HEAVY RAIN POTENTIAL REMAINS HIGH...AND THE FLASH
FLOOD WATCH CONTINUES AS A RESULT.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE 500 MB FLOW LOOKS TO STAY ZONAL FOR MOST OF NEXT WEEK...AND
FAIRLY ACTIVE...AS THE MODELS ZIP VARIOUS PERTURBATIONS THROUGH THE
MEAN FLOW. THIS WILL RESULT IN CONTINUED PCPN CHANCES FOR MOST OF
NEXT WEEK...ALTHOUGH THE TIMING ON WHEN THE BEST CHANCES WILL BE IS
DIFFICULT IN A PATTERN SUCH AS THIS. WILL CONTINUE TO PAINT THE POPS
WITH BROAD STROKES...AVOIDING TOO MUCH REFINEMENT UNTIL CONFIDENCE
IN THE TIMING/STRENGTH/PLACEMENT OF THE VARIOUS SHORTWAVES AND/OR
SFC BOUNDARIES INCREASES.
&&
.AVIATION...
FORECAST CONFIDENCE WAS FAIRLY HIGH THAT PERIODS OF SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE TO AFFECT THE AREA THROUGH TONIGHT
INTO SUNDAY. THIS WAS BASED ON MOIST SOUTHERLY FLOW IMPINGING ON
SURFACE AND 850MB FRONT...ALONG WITH PARADE OF UPPER LEVEL
DISTURBANCES INTERACTING WITH THE FRONT. AS A RESULT...IFR AND/OR
MVFR ARE EXPECTED TO BE THE PREDOMINANT CONDITIONS AT BOTH LSE AND
RST TAF SITES.
THOMPSON
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WIZ041-WIZ053-WIZ054-
WIZ055-WIZ061.
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ086-MNZ087-MNZ088-
MNZ094-MNZ095-MNZ096.
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ008-IAZ009-IAZ010-
IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
RIECKHazardous weather outlook, Aug 18, 2:30 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SAT AUG 18 2007
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061-
191100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
VERNON-WINNESHIEK-WINONA-
330 PM CDT SAT AUG 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT. ABUNDANT
MOISTURE CONTINUES TO BE PULLED NORTHWARD...AHEAD OF LOW PRESSURE AND
AN UPPER LEVEL DISTURBANCE IN SOUTH DAKOTA AND A FRONT LIFTING NORTH
ACROSS IOWA. AS A RESULT...THUNDERSTORMS CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS AND LOCALLY HEAVY RAINS ARE CERTAINLY POSSIBLE.
THESE RAINS COULD CAUSE FLOODING PROBLEMS IF THEY FALL ON URBAN AREAS
OR ACROSS LOCATIONS THAT HAVE HAD SIGNIFICANT RAIN DURING THE PAST
WEEK. DUE TO LIMITED INSTABILITY TONIGHT...ANY THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN ACTIVE WEATHER PATTERN WILL KEEP THE AREA UNDER THE GUN FOR
SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT
WEEK. UPPER LEVEL DISTURBANCES CROSSING THE REGION...ALONG WITH
CONTINUED MOISTURE RETURN INTO AND OVER A STATIONARY FRONTAL
BOUNDARY ACROSS IOWA...WILL BRING THUNDERSTORM CHANCES TO THE AREA
FOR MUCH OF THE SUNDAY THROUGH FRIDAY PERIOD.
THE GREATEST THREAT FROM THESE THUNDERSTORMS LOOKS TO BE REPEATED
ROUNDS OF HEAVY RAINS. THE ATMOSPHERE WILL BE QUITE MOIST...AND ANY
STORMS THAT DO DEVELOP SHOULD BE VERY GOOD RAIN PRODUCERS. REPEATED
BOUTS OF HEAVY RAINFALL WOULD LEAD TO CONTINUED FLOODING CONCERNS
ACROSS THE AREA. THE FRONT WILL BE CLOSER TO THE AREA SUNDAY AND
MONDAY. THE AIRMASS SOUTH OF THE FRONT EXPECTED TO BE QUITE UNSTABLE.
THERE IS A SMALL CHANCE OF SEVERE STORMS DURING THE AFTERNOON AND
EVENING HOURS OF SUNDAY AND MONDAY...MAINLY SOUTH OF AN AUSTIN
MINNESOTA TO RICHLAND CENTER WISCONSIN LINE. THE SEVERE THREATS WOULD
BE LARGE HAIL AND STRONG WINDS.
FOR TUESDAY AND BEYOND...IT IS TOO EARLY TO DETERMINE THE TIMING AND
DETAILS OF ANY SEVERE STORM THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED SUNDAY AND OR MONDAY. RAINFALL REPORTS...
ALONG WITH REPORTS OF HEAVY RAIN...HIGH WATER OR FLOODING WOULD BE
GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
MNZ079-WIZ017-029-032>034-042>044-191100-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-TREMPEALEAU-WABASHA-
330 PM CDT SAT AUG 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
ABUNDANT MOISTURE CONTINUES TO BE PULLED NORTHWARD...AHEAD OF LOW
PRESSURE AND AN UPPER LEVEL DISTURBANCE IN SOUTH DAKOTA AND A FRONT
LIFTING NORTHWARD ACROSS IOWA. A FEW THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAINS...BUT WITH GENERALLY DRY CONDITIONS ACROSS THE
AREA...FLOODING PROBLEMS ARE NOT ANTICIPATED. DUE TO LIMITED
INSTABILITY TONIGHT...ANY THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN ACTIVE WEATHER PATTERN WILL KEEP THE AREA UNDER THE GUN FOR
SEVERAL ROUNDS OF THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT
WEEK. UPPER LEVEL DISTURBANCES CROSSING THE REGION...ALONG WITH
CONTINUED MOISTURE RETURN INTO AND OVER A STATIONARY FRONTAL
BOUNDARY ACROSS IOWA...WILL BRING THUNDERSTORM CHANCES TO THE AREA
FOR MUCH OF THE SUNDAY THROUGH FRIDAY PERIOD.
THE GREATEST THREAT FROM THESE THUNDERSTORMS LOOKS TO BE REPEATED
ROUNDS OF HEAVY RAINS. THE ATMOSPHERE WILL BE QUITE MOIST...AND ANY
STORMS THAT DO DEVELOP SHOULD BE VERY GOOD RAIN PRODUCERS. REPEATED
BOUTS OF HEAVY RAINFALL COULD LEAD TO AN INCREASED FLOODING THREAT
ACROSS THE AREA INTO NEXT WEEK. WITH THE FRONT AND MORE UNSTABLE
AIRMASS EXPECTED TO BE WELL SOUTH OF THE AREA ACROSS IOWA...ANY
THUNDERSTORMS SUNDAY AND MONDAY ARE NOT EXPECTED TO BECOME SEVERE.
FOR TUESDAY AND BEYOND...IT IS TOO EARLY TO DETERMINE THE TIMING AND
DETAILS OF ANY SEVERE STORM THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY. HOWEVER...ANY
HEAVY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS/THOMPSON
In the hours before
Local storm report, Aug 18, 7:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
827 PM CDT SAT AUG 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD 4 NNW HOUSTON 43.81N 91.60W
08/18/2007 HOUSTON MN LAW ENFORCEMENT
MUDSLIDE COVERING HIGHWAY 76 BETWEEN MONEY CREEK AND
HOUSTON. OTHER MUDSLIDES REPORTED ON COUNTY HIGHWAYS
9...13 AND 26.
&&
04Flash Flood, La Crosse
- When
- August 18, 7:40 PM CST to August 19, 6:00 AM CST
- Where
- La Crosse County, La Crosse
- Cause
- Heavy Rain
- Property damage
- $12 million
- Crop damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 43.800, -91.250
Heavy rain led to major flash flooding in the south end of the county, especially south of La Crosse. Mudslides were reported along Highways 35 and 33. There was also major street flooding and water in basements. Parts of a retaining wall washed away at the intersection of Highways 14, 61, and 35 and erosion washed away some smaller roads.
About 644 people applied for FEMA assistance.
Flash Flood, Vernon
- When
- August 18, 8:15 PM CST to August 19, 6:00 AM CST
- Where
- Vernon County, Stoddard
- Cause
- Heavy Rain
- Property damage
- $28 million
- Crop damage
- $500,000
- Reported by
- County Official
- Coordinates
- 43.670, -91.220
Flash floods and mudslides were reported across the county, with numerous county roads closed and impassable. Areas significantly impacted were from around Stoddard to Viroqua. At least 79 people were evacuated below local dams. Mudslides were especially dangerous along Highway 35 on the west end of the county washing away some homes and closing the highway for quite sometime. Railroad tracks were also damaged knocking over one set of rail cars that had hazardous material stored.
Over 1,100 people applied for FEMA assistance including 33 businesses in the county.
Flash Flood, Crawford
- When
- August 18, 8:40 PM CST to August 19, 6:00 AM CST
- Where
- Crawford County, 2 mi S of De Soto
- Cause
- Heavy Rain
- Property damage
- $20 million
- Crop damage
- $460,000
- Reported by
- Law Enforcement
- Coordinates
- 43.391, -91.200
Flash flooding and mudslides were reported over mainly the northern half of the county. Hardest hit areas were in the steep terrain and along Highway 35 from Lynxville to De Soto. Some roads were closed due to flood waters and in one case a large boulder fell on to Highway 35.
In Crawford County, about 415 people applied for FEMA assistance.
Flash Flood, Richland
- When
- August 18, 10:16 PM CST to August 19, 6:00 AM CST
- Where
- Richland County, Richland Center
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $8.8 million
- Crop damage
- $300,000
- Reported by
- County Official
- Coordinates
- 43.330, -90.380
Numerous state highways and county roads were closed and impassable due to flood waters. An estimated 75 percent of the county roads were affected including Highway 80 that was impassable with bridges buckled. Highways 56 and 58 were also impacted. At least a dozen boat rescues were needed from homes and cars. The town of Rockbridge was basically underwater. A 51-year old was swept off a bridge on Highway 60 near the intersection of Highway 80 on his way to Muscoda from Mill Creek.
Flood, Richland
- When
- August 19, 12:00 AM CST to August 26, 1:00 PM CST
- Where
- Richland County, Viola
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.500, -90.670
The Kickapoo River at Viola established the second highest all-time crest of record when it reached 18.20 feet on August 19. Flood stage is 14 feet.
Flash Flood, Richland
- When
- August 19, 1:20 AM CST to 6:00 AM CST
- Where
- Richland County, Yuba
- Cause
- Heavy Rain
- Property damage
- $750,000
- Crop damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 43.530, -90.430
The fire department building was under water and Highway 80 buckled north of Century Farm Road.
Flash Flood, Vernon
- When
- August 19, 1:45 AM CST to 6:00 AM CST
- Where
- Vernon County, 1.71 mi SE of Springville
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 43.563, -90.926
Car washed away on Highway 56, but people escaped.
Flash Flood, Vernon
- When
- August 19, 1:45 AM CST to 6:00 AM CST
- Where
- Vernon County, 1.22 mi NE of Coon Vly
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.712, -91.003
Car washed away at County Road P and Spring Coulee Road, but people escaped.
Flash Flood, Crawford
- When
- August 19, 2:05 AM CST to 6:00 AM CST
- Where
- Crawford County, 0.69 mi S of Soldiers Grove
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.390, -90.770
Two feet of water was over Highway 61 south of town from flooding and even closed in Soldiers Grove.
Flash Flood, La Crosse
- When
- August 19, 2:49 AM CST to 6:00 AM CST
- Where
- La Crosse County, 5 mi S of La Crosse
- Cause
- Heavy Rain
- Property damage
- $1.3 million
- Crop damage
- $70,000
- Reported by
- Law Enforcement
- Coordinates
- 43.728, -91.250
Up to 200 people were evacuated at Goose Island camp ground due to flash flooding and a nearby train derailment. The train derailment was due to mud and debris across the railroad tracks.
Flood, Vernon
- When
- August 19, 3:00 AM CST to August 25, 5:00 AM CST
- Where
- Vernon County, Readstown
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.450, -90.770
The Kickapoo River at Readstown established the second highest all-time crest of record when it reached 18.82 feet on August 20. Flood stage is 12 feet.
Flash Flood, Crawford
- When
- August 19, 3:30 AM CST to 6:00 AM CST
- Where
- Crawford County, 0.69 mi S of Soldiers Grove
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $20,000
- Reported by
- County Official
- Coordinates
- 43.390, -90.770
Numerous roads and state highways closed, mostly in the northeast section of the county. Nursing home evacuated in Soldiers Grove. Numerous residents evacuated in Gays Mills and Soldiers Grove.
Flash Flood, Grant
- When
- August 19, 4:11 AM CST to 8:00 AM CST
- Where
- Grant County, Millville
- Cause
- Heavy Rain
- Property damage
- $265,000
- Crop damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 43.030, -90.930
Flash flooding affected about 40 homes across parts of mainly northern Grant County. One home was destroyed. Several bridges and roads were also damaged.
Flood, Crawford
- When
- August 19, 5:00 AM CST to August 28, 9:00 AM CST
- Where
- Crawford County, Soldiers Grove
- Cause
- Heavy Rain
- Property damage
- $2.2 million
- Crop damage
- $140,000
- Reported by
- Law Enforcement
- Coordinates
- 43.400, -90.770
The Kickapoo River at Soldiers Grove established the second highest all-time crest of record when it reached 19.35 feet on August 20. Flood stage is 13 feet.
River flooding in many towns was extensive. Over 400 people applied for FEMA assistance.
Flood, La Crosse
- When
- August 19, 6:00 AM CST to August 20, 9:00 AM CST
- Where
- La Crosse County, 5 mi S of La Crosse
- Cause
- Heavy Rain
- Property damage
- $400,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.728, -91.250
Flooding continued along many creeks, streams and rivers. Law enforcement officials reported numerous roads and bridges were either washed out or still under water. All or portions of highways still closed included Highway 35 south of La Crosse and County Road GI to Goose Island Park.
Flood, Vernon
- When
- August 19, 6:00 AM CST to August 21, 9:00 AM CST
- Where
- Vernon County, Viroqua
- Cause
- Heavy Rain
- Property damage
- $3.5 million
- Crop damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -90.880
Flooding continued along many creeks, streams and rivers. Law enforcement officials reported numerous roads and bridges were either washed out or still under water. All or portions of highways still closed included Highway 35 from Stoddard northward, as well as Highway 131 from Viola to La Farge and from the intersection of Highway 56 and 82 to Viola.
Flood, Crawford
- When
- August 19, 6:00 AM CST to August 21, 9:00 AM CST
- Where
- Crawford County, Gays Mills
- Cause
- Heavy Rain
- Property damage
- $1.1 million
- Crop damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 43.450, -90.730
Flooding continued along many creeks, streams and rivers. Law enforcement officials reported numerous roads and bridges were either washed out or still under water. All or portions of highways still closed included Highway 131 from Steuben to Soldiers Grove, Highway 171 at Gays Mills and Highway 179 at Steuben.
Flood, Richland
- When
- August 19, 6:00 AM CST to August 21, 9:00 AM CST
- Where
- Richland County, Richland Center
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.330, -90.380
Flooding continued along many creeks, streams and rivers. Law enforcement officials reported numerous roads and bridges were either washed out or still under water.
Flood, Crawford
- When
- August 19, 12:00 PM CST to August 31, 11:59 PM CST
- Where
- Crawford County, Steuben
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.180, -90.850
The Kickapoo River at Steuben established the second highest all-time crest of record when it reached 16.89 feet on August 20. Flood stage is 12 feet.
Flood, Crawford
- When
- August 19, 12:00 PM CST to August 30, 2:00 PM CST
- Where
- Crawford County, Gays Mills
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.450, -90.730
The Kickapoo River at Gays Mills established the second highest all-time crest of record when it reached 19.79 feet on August 20. Flood stage is 13 feet.
Flash Flood, La Crosse
- When
- August 19, 7:45 PM CST to 9:00 PM CST
- Where
- La Crosse County, 0.85 mi NE of Onalaska
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.889, -91.218
Erosion along a bridge on Highway 53 just north of Onalaska was reported from flash flooding.
Flash Flood, La Crosse
- When
- August 19, 7:45 PM CST to 9:00 PM CST
- Where
- La Crosse County, La Crosse
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 43.800, -91.250
Streets flooded in the city of La Crosse and on the south side near Kwik Trip and Wal Mart.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, August 18 to 21, 20077 deaths · 32 injured · $182 million · 27 events
- Tornadoes and Flash Flooding in Oklahoma, August 18 to 19, 20076 deaths · 3 injured · $5.2 million · EF1 · 72 events
- Flash Flooding and Heavy Rain in Wisconsin, August 18 to 19, 2007$24 million · 12 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 18, 20071 death · 1 injured · 1 event
- Flooding in Texas, August 18 to 19, 2007$5.0 million · 5 events
- Flash Flooding in Minnesota, August 18 to 19, 2007$2.5 million · 11 events
- Flash Flood in Iowa, August 18, 2007$75,000 · 1 event
- Flash Flood and Hail in Tennessee, August 18, 2007$30,000 · 50 kt wind · 11 events
- Damaging Winds in Mississippi, August 18, 2007$31,000 · 50 kt wind · 10 events
- Tornado in Texas, August 18, 2007$10,000 · EF1 · 1 event
- Flash Flood and Hail in Wyoming, August 18, 2007$20,000 · 1 in hail · 3 events
- Damaging Winds in Alabama, August 18, 2007$18,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50592, 50596, 50597, 50601, 50791, 50606, 50610, 50612, 50614, 50615, 50793, 50616, 55131, 50794, 50618, 50619, 50620, 50622, 50795, 50796, 50617, 53855.